Prolonged Antacid Use Linked To Increased Gastric Cancer

Researchers have discovered that the risk of stomach cancer is higher in patients previously treated for H. pylori infection if they took proton pump inhibitors over extended periods of time. A team of scientists at The University of Hong Kong (HKU) has found that long-term utilization of antacids increases the risk of developing stomach cancer.

They published their discoveries in the journal Gut. Proton pump inhibitors (PPIs) belong to a class of drugs commonly used to suppress the production of stomach acid in the treatment of various stomach diseases. It is one of the best-selling drug classes in the world. In any case, prolonged suppression of stomach acids may hasten the development of gastric atrophy and promote bacterial overgrowth.

Past studies have raised concerns about the potential increase in the risk of stomach cancer with the long-term utilization of PPIs, despite the fact that conflicts exist because most published studies failed to factor in the potential part of Helicobacter pylori, bacteria that colonize the stomach and cause stomach disease.

In this study, researchers at HKU retrieved the clinical data of 63,397 patients who had received H. pylori eradication treatment from the electronic registry database of the Hong Kong Hospital Authority between 2003 and 2012. Among the 63,397 patients, stomach cancer with a median follow up of 7.6 years is 153 (0.24 percent) of them developed. During this time timeframe, 3,271 (five percent) patients were treated with PPIs.

The utilization of PPIs was related to a 2.44- fold increase in the risk of developing stomach cancer. More regular use was related to a higher cancer risk, with daily use connected to a 4.55- fold higher risk than non- users of PPIs.

The more PPIs were, the greater was the risk of developing stomach cancer, rising to fivefold after over a year, more than six-fold following at least two years, and more than eightfold following at least three years. The use of an H2-receptor antagonist, a less potent acid-suppressing medication, was not related to an increase in stomach cancer risk.

Professor Leung Wai-Keung, Li Shu Fan Medical Foundation Professor in Gastroenterology and Clinical Professor of the Department of Medicine at Li KaShing Faculty of Medicine in HKU, Hong Kong said, “In our research, we found that the long-term utilization of PPIs multiplied the risk of stomach cancer development even after successful H. pylori eradication. The risk rose in tandem with the dose and duration of PPIs treatment.”

However, as this is an observational study, no firm conclusions can be drawn about causality, and PPIs are for the most part thought to be safe. The utilization of PPIs should not be discouraged, but rather it is recommended that there should be a regular review of the indications of the prescribed PPIs, to be utilized at the minimum effective dosage, frequency, and duration.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

4 + 20 =